Medications and Thin Skin

Long-term use of some medications, such as corticosteroids, can result in thinner skin [source: Mayo Clinic]. Though these medications provide relief for many medical ailments, you should consult your doctor regarding possible side effects and their influence on your skin's overall health.

Causes of Thin Skin

Thin skin does not just affect the elderly; it can affect anyone at any time for a multitude of reasons. Knowing the causes of thin skin can help you determine how to mitigate the thinning process.

As skin ages, skin cells in the dermal layer don't divide as quickly as they once did [source: WebMD]. This reduced cell division means that the skin rejuvenates less. Your skin loses some of its hardiness and begins to thin. At the same time, fatty cells in the hypodermal layer begin to degrade, causing your skin to hang more freely. Without that thick protective layer of cushioning, a slight bump against a table can rupture blood vessels, which is why thinner skin bruises more easily [source: Medline Plus]. Genetic factors also contribute to the development of thin skin. If your parents had thin skin, then you are more likely to have it [source: Mayo Clinic].

Although you cannot change the genes that determine how thick your skin is or how well the collagen and fibers hold up in the dermis, you can control other causes of skin thinning. For example, you can limit your amount of sun exposure. Overexposure to the sun's harmful ultraviolet rays breaks down and damages collagen in the dermal layer. When this happens, your skin is less likely to rebound from inevitable daily stretching and twisting. Avoiding or reducing your exposure to the sun's UV rays can reduce collagen loss [source: National Institute on Aging].

Now that you understand the causes of thin skin, you can more effectively combat the thinning process. Read on to learn how to better protect your skin.